Connecticut Medication Error Attorney - Berkowitz and Hanna LLCRecently, the United States Food and Drug Administration (FDA) warned that physicians cannot substitute two different oral formulations of the antifungal drug, posaconazole, for each other – even on a milligram per milligram basis. If done, the patient could suffer from adverse effects,  including death. The report was released by Medscape in January 2016 and showed that the two formulations are dispensed and dosed differently, with the delayed-release tablet having a higher bioavailability than the oral suspension version. By substituting, even milligram to milligram, results can include underdosage or overdosage. Patients that experience either effect are at risk for serious injury or death.

The FDA has now revised their label of both formulations to highlight this potential prescription issue. They recommended that physicians specify the dosage form, strength, and frequency being issued on all prescriptions to ensure that pharmacies distribute the right formulation. The FDA also encourages pharmacies dispensing the medication to request or clarify information, if it is not specifically provided.

Since the release of the drug in November of 2013, the FDA has already received 11 reports of wrong formulations being prescribed or dispensed. In one case, a patient was taking the tablet to prevent an invasive form of Aspergillus, but then died of a stroke related to the infection after a pharmacist substituted the oral suspension at the same dose and frequency. The patient suffered from underdosage and was not properly treated; therefore, this allowed the Aspergillus to spread and cause fatal infection.

In the other 10 cases, the medication levels were too high because patients had been switched from the oral suspension to the delayed release without any adjustment to the dose and/or frequency. Some of the overdosed patients experienced adverse effects, such as nausea and vomiting. One patient, who was brought to a hospital, was diagnosed with a low serum potassium that contributed to the overdose.

Dispensing Issues are a Common Problem in the United States

Medication errors are preventable and often happen because the physician fails to review the patient’s chart, or the pharmacy fails to follow up on critical information. These unintentional errors in prescribing, dispensing and administering medications can be deadly. In fact, medication errors are one of the most common medical errors performed in the United States.

Some commonalities in medication errors include:

  1. Prescribing the wrong medication. There are often multiple formulations of the same drug on the market.
  2. Prescribing the wrong dose.
  3. Formulation errors and blunders on the physician, pharmacist or manufacturer’s part.
  4. Failure to adjust dosage based on age, weight and other factors.
  5. Call-in prescriptions, with incorrect information being relayed.
  6. Ambiguous abbreviations on handwritten prescriptions.

Were You Injured Because of a Medication Error?

If you or a loved one was injured due to a medication error – whether the error resulted from the physician, pharmacist or manufacturer – you may have a valid malpractice claim. Contact Berkowitz and Hanna LLC today to schedule a no-obligation case evaluation. Call 866-479-7909 or contact us online to get started.